Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 231, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 17, 2009, 10:09 AM CDT for Pawnee County, Kansas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2009, 10:09 AM CDT (15:09 UTC)
- Expired
- Aug 17, 2009, 10:35 AM CDT
- In force
- 26 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
County Pawnee County, KS
The radar
The Dodge City radar (KDDC), 88 km from the middle of the area, began a volume at 15:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 3.2 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1355 J/kg
- Mixed-layer CIN
- -180 J/kg
- Mixed-layer LCL
- 1077 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 188 m²/s²
- 0-3 km storm-relative helicity
- 311 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDDC 171509
SVRDDC
KSC145-171600-
/O.NEW.KDDC.SV.W.0231.090817T1509Z-090817T1600Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1009 AM CDT MON AUG 17 2009
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN PAWNEE COUNTY IN SOUTH CENTRAL KANSAS.
* UNTIL 1100 AM CDT
* AT 1008 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 3 MILES
NORTHWEST OF SANFORD...MOVING EAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
SANFORD...
FRIZELL...
LARNED...
RURAL RESIDENCES OF NORTHERN PAWNEE COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
&&
LAT...LON 3811 9943 3829 9947 3834 9903 3833 9902
3826 9902 3825 9894 3813 9893
TIME...MOT...LOC 1510Z 264DEG 21KT 3821 9932
$$
GERARD1 follow-up statement
000
WWUS53 KDDC 171535
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1035 AM CDT MON AUG 17 2009
KSC145-171545-
/O.CAN.KDDC.SV.W.0231.000000T0000Z-090817T1600Z/
PAWNEE KS-
1035 AM CDT MON AUG 17 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN PAWNEE COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO
LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL
WILL STILL BE POSSIBLE OVER NORTHERN PAWNEE COUNTY.
LAT...LON 3811 9943 3829 9947 3834 9903 3833 9902
3826 9902 3825 9894 3813 9893
TIME...MOT...LOC 1535Z 264DEG 21KT 3823 9913
$$
GERARDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:55 AM CDT, 7 hours 14 minutes earlier.
Area forecast discussion, Aug 17, 2:55 AM CDT, 7 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 255 AM CDT MON AUG 17 2009 .DISCUSSION... DAYS 1-2... THE MAIN FORECAST DECISIONS CENTER AROUND POPS, SEVERE CHANCES, AND POSSIBLE HEAVY RAIN FOR TONIGHT. THE SURFACE ANALYSIS FROM 07Z SHOWED A COLD FRONT EXTENDING SOUTHWEST FROM THE WESTERN GREAT LAKES TO A LOW PRESSURE CENTER OVER NORTHERN OKLAHOMA. A LOW PRESSURE TROUGH EXTENDED NORTHEAST TO SOUTHWEST FROM NORTHERN NEBRASKA INTO WESTERN COLORADO. HIGH PRESSURE WAS STATIONED OVER SOUTHERN MONTANA AND WYOMING. THE 17/00Z UPPER AIR ANALYSIS SHOWED 90KT JET AT 250MB FROM EASTERN COLORADO NORTHEAST TO NORTHERN MINNESOTA. THAT LEAVES OUR CWA IN THE RIGHT REAR REGION OF THE UPPER JET, AND A FAVORED AREA FOR DIVERGENCE TO FORM. ALSO, THE WATER VAPOR LOOPS SHOWS A SHORT WAVE MOVING INTO NORTHWEST KANSAS. WILL HAVE POPS GOING THIS MORNING, MAINLY IN MY NORTHER AND EASTERN COUNTIES, AND MENTION POSSIBLE SEVERE THERE THIS MORNING. THE FRONT SHOULD PUNCH A LITTLE FARTHER NORTH INTO CENTRAL KANSAS BY MORNING, GIVING A SURFACE FEATURE FOR THE UPPER DYNAMICS TO FOCUS ON. A FEW SEVERE STORMS ARE ALSO POSSIBLE THIS AFTERNOON, MAINLY IN OUR SOUTHEASTERN COUNTIES NEARER THE FRONT AND LOW LEVEL CONVERGENCE. AN UPPER TROUGH WILL MOVE INTO WESTERN KANSAS TONIGHT AFTER MIDNIGHT, AND AT THE LOWER LAYERS A LOWER JET WILL ADVECT MOISTURE UP AND OVER THE OKLAHOMA FRONT. THIS COULD LEAD TO SOME HEAVY RAIN IN MY EASTERN COUNTIES, AND HAVE ADDED THAT TO THE REGION WITH 60 POPS. THE GFS IS QUITE AGGRESSIVE WITH QPF MONDAY NIGHT, SUGGESTING OVER 2 INCHES IN MY SOUTHERN 1 TO 2 TIERS OF COUNTIES. INSTEAD, PREFER THE ECMWF AND NAM MODELS WHICH TARGET MY EAST-CENTRAL CWA MONDAY NIGHT WITH 1 TO 1.5 INCHES OF QPF. HAVE KEPT LOWER 30 POPS GOING TUESDAY IN MY SOUTH AND SOUTHEAST ZONES WHICH WILL BE CLOSER TO THE FRONT. TUESDAY NIGHT COULD BE A REPEAT OF MONDAY NIGHT, BUT THINK THE UPPER ATMOSPHERE WILL BE WORKED OVER BY THEN AND LESS FORCING WILL BE AT THE SURFACE, SO WILL KEEP 30 POPS GOING IN MY NORTH AND EAST COUNTIES. QPF SHOULD BE LIGHTER. WEDNESDAY IS A CHALLENGE. IT APPEARS THE FRONT WILL SINK FARTHER SOUTH AND WE WILL BE UNDER SURFACE HIGH PRESSURE. DIMINISHED POPS QUICKLY LATE TUESDAY NIGHT, SO WEDNESDAY SHOULD BE FAIRLY NICE. TEMPERATURES WERE UNCHANGED, WITH LOWER 80S IN THE NORTH AND NORTHWEST TODAY, WITH UPPER 80S SOUTHEAST. A BIT COOLER TUESDAY WITH A RANGE OF 82F AT HYS TO 85F AT P28. MINIMUM TEMPS WILL GENERALLY BE IN THE 60S. DAYS 3-7... THE GFS, ECMWF, AND CANADIAN SEEM TO BE IN PRETTY GOOD AGREEMENT ON A SHORTWAVE TROUGH DIGGING INTO THE NORTHERN PLAINS ON WEDNESDAY AND MOVING TOWARDS THE GREAT LAKES ON THURSDAY, ALTHOUGH EXACT PLACEMENT AND SPEED ARE DIFFERENT BETWEEN THE DETERMINISTIC RUNS. THE GFS AND CANADIAN ARE FASTER WITH MOVING THE UPPER LOW TO THE EAST AND THEREFORE PUSHING A COLD FRONT INTO THE CENTRAL PLAINS, WHILE THE ECMWF IS A BIT SLOWER. AT ANY RATE, THE OVERALL FORECAST CONTINUES TO BE ON TRACK, WITH PRECIP CHANCES WEDNESDAY AND WEDNESDAY NIGHT ALONG WITH COOLER THAN AVERAGE TEMPS ON THURSDAY. EVEN THE SLOWER ECMWF HAS THE COLD FRONT SOUTH OF THE CWA BY THURSDAY MORNING, SO TWEAKED POPS DOWN A BIT, WITH BETTER CHANCES IN THE SOUTH JUST BEHIND THE BOUNDARY. THE UPPER FLOW WILL CONTINUE TO BE FAIRLY AMPLIFIED AS RIDGING CONTINUES OVER THE ROCKIES ON FRIDAY. WITH THE SFC HIGH STILL NEARBY, WILL KEEP HIGHS SLIGHTLY BELOW NORMAL WITH ONLY SOME MINOR TWEAKS FOR INTERSITE CONSISTENCY. THE RIDGE WILL BEGIN TO MOVE OUT INTO THE PLAINS OVER THE WEEKEND, BRINGING DRIER AND WARMER CONDITIONS. BUMPED UP TEMPS FOR SATURDAY AND SUNDAY A COUPLE OF DEGREES AS 850MB TEMPS RETURN TO THE UPPER 20S C. && .AVIATION... THUNDERSTORMS ENTERING NORTHWESTERN KANSAS WILL CONTINUE AN EASTWARD TRACK AND SHOULD MAINLY AFFECT KHYS WITH HEAVY RA BRINGING DOWN VIS FOR A SHORT TIME. WILL UPDATE AS THE CONVECTION MOVES CLOSER. STORMS AFFECTING KGCK AND KDDC ARE LESS CERTAIN, WILL CONTINUE WITH VCTS FOR NOW. STRATUS WITH CEILINGS RIGHT AROUND THE MVFR THRESHOLD HAS STARTED TO DEVELOP FROM KGBD TOWARDS JUST NORTHEAST OF KDDC. WILL HAVE TO WATCH AND SEE HOW THIS DEVELOPS TOWARDS MORNING. VFR CONDITIONS WILL RETURN AREA WIDE BY AFTERNOON, BUT THERE COULD BE SOME LOWER CEILINGS AFTER 06Z AS MORE CONVECTION DEVELOPS. && .PRELIMINARY POINT TEMPS/POPS... DDC 85 62 85 65 / 30 60 30 30 GCK 82 60 85 64 / 20 50 30 20 EHA 85 60 85 64 / 30 40 30 20 LBL 86 62 85 64 / 40 50 40 20 HYS 81 60 82 62 / 30 50 30 40 P28 88 67 85 69 / 40 60 40 40 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN12/26/26
Hazardous weather outlook, Aug 17, 3:13 AM CDT, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 313 AM CDT MON AUG 17 2009 KSZ030-031-043>046-061>066-074>081-084>090-181000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 313 AM CDT MON AUG 17 2009 /213 AM MDT MON AUG 17 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL CROSS THE AREA THIS MORNING, AND A FEW OF THE STORMS MAY REACH SEVERE LIMITS. THERE IS A SLIGHT CHANCE FOR SEVERE STORMS TODAY NORTHEAST OF A LINE FROM GARDEN CITY TO CIMARRON TO ASHLAND. THE MAIN RISKS WILL BE HAIL TO THE SIZE OF QUARTERS AND STRONG WIND GUSTS UP TO 70 MPH. TONIGHT, ESPECIALLY AFTER MIDNIGHT, THERE IS A CHANCE FOR STORMS WITH HEAVY RAIN IN THE LARNED, DODGE CITY, COLDWATER, PRATT AND MEDICINE LODGE AREAS. THERE IS ALSO A SLIGHT CHANCE FOR ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CONTINUED CHANCE FOR THUNDERSTORMS TUESDAY AFTERNOON AND NIGHT. A FEW OF THESE STORMS COULD BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER TODAY NORTHEAST OF A GARDEN CITY TO ASHLAND LINE. ADDITIONALLY, SPOTTERS COULD BE NEEDED LATE TONIGHT. RAINFALL REPORTS WILL BE HELPFUL AS WELL. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 12
In the hours before
Special weather statement, Aug 17, 4:49 AM CDT, 5 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
449 AM CDT MON AUG 17 2009
KSZ031-171015-
ELLIS-
449 AM CDT MON AUG 17 2009
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ELLIS COUNTY...
AT 448 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR WALKER...MOVING EAST AT 25
MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE
STORMS.
RESIDENTS IN EASTERN ELLIS COUNTY...INCLUDING THE CITY OF WALKER...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.
LAT...LON 3894 9902 3875 9903 3874 9903 3877 9917
3895 9913
TIME...MOT...LOC 0950Z 281DEG 19KT 3884 9903
12Local storm report, Aug 17, 6:24 AM CDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
624 AM CDT MON AUG 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 AM TSTM WND GST JETMORE 38.08N 99.89W
08/17/2009 E55 MPH HODGEMAN KS BROADCAST MEDIA
THIS REPORT WAS FROM A KSN-TV WEATHER LAB AT JETMORE.
&&
BURKELocal storm report, Aug 17, 6:26 AM CDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
626 AM CDT MON AUG 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 AM TSTM WND GST JETMORE 38.08N 99.89W
08/17/2009 M55.00 MPH HODGEMAN KS BROADCAST MEDIA
THIS REPORT WAS FROM A KSN-TV WEATHER LAB AT JETMORE.
THIS IS A CORRECTED LSR FOR MEASURED WIND.
&&
BURKELocal storm report, Aug 17, 7:44 AM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
744 AM CDT MON AUG 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 AM TSTM WND GST MEDICINE LODGE 37.17N 100.42W
08/17/2009 M62.00 MPH MEADE KS ASOS
&&
26Local storm report, Aug 17, 7:46 AM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
746 AM CDT MON AUG 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 AM TSTM WND GST MEDICINE LODGE 37.29N 98.58W
08/17/2009 M62.00 MPH BARBER KS ASOS
&&
26Special weather statement, Aug 17, 9:12 AM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
912 AM CDT MON AUG 17 2009
KSZ078-171500-
FORD-
912 AM CDT MON AUG 17 2009
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FORD COUNTY...
AT 911 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF MINNEOLA...MOVING EAST AT 25
MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
LAT...LON 3747 9989 3747 10021 3756 10021 3775 9968
3752 9957 3746 9982 3746 9989
TIME...MOT...LOC 1412Z 254DEG 21KT 3749 10010
GERARDThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 3:39 AM CDT | Special Weather Statement | DDC | Lane, Scott | 66 min |
| Aug 17, 4:46 AM CDT | Special Weather Statement | DDC | Hodgeman, Lane, Ness | 74 min |
| Aug 17, 4:49 AM CDT | Special Weather Statement | DDC | Ellis | 26 min |
| Aug 17, 9:12 AM CDT | Special Weather Statement | DDC | Ford | 48 min |
| Aug 17, 2:23 PM CDT | Flood Watch | DDC | Barber, Comanche, Edwards, Kiowa, Pawnee, Pratt and 1 more | 42 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.